Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS El Paso, TX

October 3, 2004Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Oct 3, 2004, 8:07 PM MDT for Hudspeth County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2004, 8:07 PM MDT (02:07 UTC)
Expired
Oct 3, 2004, 8:30 PM MDT
In force
23 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 146 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1952 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 040207
SVRELP
TXC229-040245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
800 PM MDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HUDSPETH COUNTY IN TEXAS

* UNTIL 830 PM MDT

* AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL HUDSPETH COUNTY...OR ABOUT 17   
MILES NORTH OF SIERRA BLANCA...MOVING NORTHEAST AT AROUND 20-25 PH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE IN. RURAL EAST CENTRAL   
  HUDSPETH COUNTY AT 820 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS. AVOID THESE 
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. 
WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE 
SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3142 10540 3129 10527 3149 10497 3165 10514

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:30 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Oct 3, 2:30 PM MDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT SUN OCT 3 2004

SYNOPSIS...
ABUNDANT LOW LEVEL MOISTURE REMAINS OVER THE REGION. DAYTIME HEATING
WILL MAKE THIS AIRMASS UNSTABLE FOR THIS EVENING AND AGAIN ON MONDAY
AFTERNOON. THUS SCATTERED SHOWERS AND THUNDERSTORMS ARE TO BE
EXPECTED TO DEVELOP ACROSS THE BORDERLAND. ON TUESDAY AN UPPER LEVEL
TROUGH TRACKS OVERHEAD FROM THE WEST AS ANOTHER WEAK COLD FRONT
PUSHES IN FROM THE EAST. THIS COMBINATION SHOULD PRODUCE SCATTERED
SHOWERS AND STRONG THUNDERSTORMS ACROSS THE REGION. LATE WEDNESDAY
THE MOISTURE BEGINS TO MOVE EAST OF THE AREA AND STORM CHANCES WILL
DIMINISH FOR THE REST OF THE WEEK.

DISCUSSION...
THICK VAIL OF LOW CLOUDS BLANKETED THE EASTERN 2/3RDS OF THE CWFA
THIS MORNING AS LOW LEVEL MOISTURE ADVECTION CONTINUES WITH E/SE SFC
FLOW BEHIND YESTERDAYS COLD FRONT. EARLY THIS AFTERNOON THOSE
CLOUDS HAVE FINALLY ERODED. NOW ITS A RUSH TO HEAT THE SURFACE TO
PRODUCE INSTABILITY. WITH THE HIGH MOISTURE CONTENT AT LOW LEVELS IT
SHOULDNT TAKE TOO MUCH HEATING AND THUS STORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON AND EVENING. MOISTURE IS DEEPER EAST...
BUT CHANCES FOR STORMS EXITS FOR THE ENTIRE REGION.

FOR TOMORROW THE AREA REMAINS BLANKETED BY A MOIST AND CONDITIONALLY
UNSTABLE AIRMASS. MODELS SHOW OPPOSING FORCES AT WORK IN GENERATING
AND SQUELCHING CONVECTION. THE HEALTHY MOISTURE IS PROGED TO
DIMINISH AT THE SURFACE WHILE THE SFC TEMPS INCREASE. THUS A BETTER
MID LEVEL CAP MAY EXITS TO DELAY OR INHIBIT STORMS. THERE IS ALSO
EXTRA SURFACE FORCING IN THE FORM OF A SURFACE CONVERGENCE AREA.
THIS MAY BE ENOUGH TO PUSH THROUGH THE CAP IN THE AFTERNOON AND
EVENING. THE FAR WEST ZONES LOOK TO DRY QUICKLY AND BE MORE
DIFFICULT TO PRODUCE THE STORMS. WILL GO WITH SCT POPS CENTRAL AND
EAST...ISOL WEST ZONES.

TUESDAY AN UPPER LEVEL TROUGH SWINGS THROUGH. THIS FEATURE ADD UPPER
LEVEL FORCING TO THE MIX. IN ADDITION A WEAK BACKDOOR SFC COLD FRONT
PUTS A SHARP BOUNDARY IN THE EASTERN CWFA. COOLER TEMPS ALOFT SHOULD
STEEPEN LAPSE RATES AS A COLD POCKET TRACKS OVER. THERE IS A
POSSIBLE COUPLED JET INTERACTION WITH AN EXITING JET TO THE NE AND
AN APPROACHING JET TO THE WEST. THUS THE RR AND LF REGIONS OF TWO
JETS MAY INCREASE LIFT OVER THE CWFA TUESDAY. ALL THIS IN ADDITION
TO WEAK DIFFLUENCE ALOFT AHEAD OF THE TROUGH.  THUS SCT POPS FOR ALL
ZONES BUT FAR WEST.

WED ON...THE CWFA LOOKS TO DRY AND END POPS.  ANOTHER COOL PUSH
SLATED IN THE GFS FOR SATURDAY. DONT SEE ENOUGH MOISTURE INVOLVED
TO INTRODUCE POPS YET.

PRELIMINARY NUMBERS...

EL PASO               EB 057/083 059/080 057 33333
ALAMOGORDO            EE 053/079 056/068 050 34443
LAS CRUCES            EB 055/083 058/077 053 23333
CLOUDCROFT            TT 038/062 039/055 035 25554
TRUTH OR CONSEQUENCES EB 052/080 057/071 050 23332
SILVER CITY           BB 044/077 052/071 047 12222
DEMING                EB 050/084 058/081 053 22222
LORDSBURG             BB 049/087 058/083 055 11111
SIERRA BLANCA         EB 055/076 057/073 053 34443

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, Oct 3, 6:00 AM MDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MDT SUN OCT 3 2004

NMZ022>025-030>032-TXZ055-056-031900-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

MUCH OF THE AREA EAST OF THE RIO GRANDE WILL KEEP ABUNDANT LOW
CLOUDS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...
MAINLY EAST OF THE RIO GRANDE. SOME OF THE STORMS MAY BE
STRONG...PRODUCING SMALL HAIL...WIND GUSTS TO 50 MPH AND PERIODS OF
HEAVY RAIN.

NO SIGNIFICANT WEATHER EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

FOR SUNDAY...CONDITIONS CONTINUED ISOLATED TO SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE REGION. THERE IS A POTENTIAL FOR
SOME STORMS TO BECOME SEVERE. LOW LEVEL CONVERGENCE...A FAVORABLE
WIND PROFILE ALOFT...LOW LEVEL MOISTURE...AND BETTER DESTABILIZATION
OF THE ATMOSPHERE DUE TO MORE SUN AND WARMER SURFACE TEMPERATURES
SHOULD COMBINE TO INCREASE STORM CHANCES. ON TUESDAY THE FOCUS FOR
STORMS REMAINS MAINLY IN AREAS EAST OF THE RIO GRANDE. AN UPPER
LEVEL TROUGH SWINGS ACROSS THE SOUTHWEST AND AGAIN GIVES THE ENTIRE
AREA A CHANCE OF STORMS. BEYOND WEDNESDAY...THE AREA LOOKS DRY FOR
THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES MAY BE REQUIRED SUNDAY.

LUNDEEN

In the hours before

Special weather statement, Oct 3, 7:09 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
709 PM MDT SUN OCT 3 2004

TXZ056-040310-
HUDSPETH TX-
INCLUDING THE CITIES OF...SIERRA BLANCA
709 PM MDT SUN OCT 3 2004

...STRONG THUNDERSTORM MOVING INTO CENTRAL AND SOUTH HUDSPETH COUNTY
BETWEEN FORTH HANCOCK SIERRA BLANCA...

AT 705 PM MDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
15 MILES WEST OF SIERRA BLANCA. HEAVY DOWNPOURS AND LOCALIZED
FLOODING MAY OCCUR. SOME LARGE HAIL IS ALSO POSSIBLE ALONG WITH GUSTY
WINDS. MOTORISTS SHOULD EXERCISE CAUTION IF DRIVING CONDITIONS
DETERIORATE ESPECIALLY OVER PORTIONS OF INTERSTATE 10.

DO NOT ATTEMPT TO DRIVE YOUR VEHICLE IF WATER IS COVERING THE ROAD.
REMEMBER...TURN AROUND DONT DROWN.

REYNES/HEFNER
Special weather statement, Oct 3, 7:18 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
718 PM MDT SUN OCT 3 2004

TXZ056-040310-
HUDSPETH TX-
INCLUDING THE CITIES OF...SIERRA BLANCA
709 PM MDT SUN OCT 3 2004

...COR FOR RAINFALL UPDATE...

...STRONG THUNDERSTORM MOVING INTO CENTRAL AND SOUTH HUDSPETH COUNTY
BETWEEN FORTH HANCOCK SIERRA BLANCA...

AT 705 PM MDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
15 MILES WEST OF SIERRA BLANCA. HEAVY DOWNPOURS AND LOCALIZED
FLOODING MAY OCCUR. RADAR ESTIMATED BETWEEN ONE AND ONE AND A HALF
INCHES OF RAIN HAVE FALLEN IN THE PAST 30 MINUTES BETWEEN FORT
HANCOCK AND SIERRA BLANCA...AND OVER PORTIONS OF INTERSTATE 10. SOME
LARGE HAIL IS ALSO POSSIBLE ALONG WITH GUSTY WINDS. MOTORISTS SHOULD
EXERCISE CAUTION IF DRIVING CONDITIONS DETERIORATE ESPECIALLY OVER
PORTIONS OF INTERSTATE 10.

DO NOT ATTEMPT TO DRIVE YOUR VEHICLE IF WATER IS COVERING THE ROAD.
REMEMBER...TURN AROUND DONT DROWN.

REYNES/HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:17 PM MDTSevere Thunderstorm WarningEPZHudspeth43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.